More information about text formats
We have read with great interest the short case in cardiology
reported by E Zakynthinos et al (1) in the March 2000 edition of Heart. The ECG
recordings after acute ingestion of amitriptyline are remarkable,
especially the ST segment elevation in the precordial leads V1 - V3, 6 to
100 hours after admission in the intensive care unit.
The ECG pattern resembles markedly the ones described in...
The ECG pattern resembles markedly the ones described in the Brugada
syndrome (2). Thus this case could represent a specific effect of the
ionic action of tricyclic agents with selective blockade of the sodium
channels (3,4), mimicking temporarily a Brugada pattern, as an acquired
phenomenon in an otherwise electrically normal myocardium.
Another mechanism could be an unmasking effect of amitriptyline
similar to that of other sodium channel blockers which revealed a silent
dysfunction of the sodium channels in a "concealed" Brugada Syndrome (5).
This has, in our opinion, to be discussed and verified by means of a
pharmacological test with ajmaline (5), at distance of the acute event.
The apparent absence of threatening arrhythmias in the presence of such a
high concentration of amitriptyline is however an argument pleading
against this hypothesis.
In the same issue of Heart, R P Steeds et al (6) report a case of
abnormal ventricular conduction following dothiepin overdose with images
resembling an acute myocardial infarction. The ST segment elevation in
leads V1-V3 is however somewhat different and less suggestive of a Brugada
Syndrome. Nevertheless, the ionic mechanism of intoxication could be the
same, though occurring in an electrically otherwise normal myocardium.
Similarly in this case, an ajmaline pharmacological test could be
appropriate to ensure the integrity of sodium ionic channels. A genetic
study would be also advocated in these two cases.
L DE ROY, MD
C SCAVEE, MD
J MUCUMBITSI, MD
D BLOMMAERT, MD
Department of Cardiology, Arrhythmia Unit
University of Louvain
B 5530 YVOIR Belgium
1. E. Zakynthinos, T. Vassilakopoulos, C. Roussos, S Zakynthinos.
Abnormal atrial and ventricular repolarisation resembling myocardial
injury after tricyclic antidepressant drug intoxication. Heart 2000;83:353-354.
2. P Brugada, J Brugada. Right bundle-branch block persistent ST segment
elevation and sudden cardiac death: a distinct clinical and
electrocardiographic syndrome. A multicenter report J Am Coll Cardiol 1992;20:1391-1396.
3. MJ Barber, CF Starmer, AO Grant. Blockade of cardiac sodium channels by
amitriptyline and diphenylhydantoïne.Evidence for two use-dependent binding sites. Circ Res 1991;69:677-96.
4. C Nau, M Seaver, SY Wang, GK Wang. Block of human heart hH1 sodium
channels by amitriptyline.J Pharmacol Exp Ther 2000;292:1015-23.
5. R Brugada, J Brugada, C Antzelevitch, G E Kirsch, D Potenza, J A
Towbin, P Brugada: Sodium channel blockers identify risk for sudden death
in patients with ST segment elevation and right bundle branch block but
structurally normal hearts. Circulation 2000;101:510-515.
6. R P Steeds, R Muthusamy: Abnormal ventricular conduction following
dothiepin overdose simulating acute myocardial infarction. Heart 2000;83:289.